Alert archive / Minnesota / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 2, 2018, 11:40 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 11:40 PM CDT (04:40 UTC)
- Expired
- Jul 3, 2018, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 143 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:45 PM CDT | FLASH FLOOD | Deer River, MN | WATER ACROSS THE ROAD AT JUNCTION OF HIGHWAY 2 AND 6. DESCRIBED AS GUTTER TO GUTTER. |
| Jul 3, 12:00 AM CDT | HEAVY RAIN 2.39 | Federal Dam 3 Wnw, MN | CO-OP OBSERVER STATION FEDM5, FEDERAL DAM 3 WNW. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:15 AM CDT | HEAVY RAIN 2.52 | 2 Se Ball Club, MN | MESONET STATION WILM5, 2 SE BALL CLUB. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:27 AM CDT | HEAVY RAIN 2.06 | 9 Ene Deer River, MN | MESONET STATION D1878, 9 ENE DEER RIVER. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:45 AM CDT | HEAVY RAIN 3.32 | 3 Nnw Deer River, MN | MESONET STATION KMNDEERR11. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:48 AM CDT | HEAVY RAIN 2.33 | 5 Ne Deer River, MN | MESONET STATION KMNDEERR10. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:51 AM CDT | HEAVY RAIN 2.05 | 11 Sse Marcell, MN | JOHNSON LAKE. MESONET STATION KMNDEERR9. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jul 3, 12:53 AM CDT | HEAVY RAIN 2.3 | 1 Nnw Ball Club, MN | BALL CLUB LAKE. MESONET STATION KMNDEERR3. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
182
WGUS53 KDLH 030440
FFWDLH
MNC021-061-030745-
/O.NEW.KDLH.FF.W.0013.180703T0440Z-180703T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
1140 PM CDT MON JUL 2 2018
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Central Itasca County in north central Minnesota...
Northern Cass County in north central Minnesota...
* Until 245 AM CDT
* At 1140 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Walker, Cohasset, Deer River, Bena, Federal Dam, Zemple, Boy River,
Leech Lake, Days High Landing, Ball Club, Lake Winnibigoshish, Cass
Lake, Wilkinson, Buck Lake, Ball Club Lake, Portage Lake, Mud Lake,
Balsam Lake, Six Mile Lake, and Brevik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4737 9466 4744 9410 4764 9317 4761 9309
4751 9308 4730 9362 4708 9428 4711 9466
$$
Wolfe2 follow-up statements
679
WGUS73 KDLH 030453
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
1153 PM CDT MON JUL 2 2018
MNC021-061-030745-
/O.CON.KDLH.FF.W.0013.000000T0000Z-180703T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-Cass MN-
1153 PM CDT MON JUL 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
CENTRAL ITASCA AND NORTHERN CASS COUNTIES...
At 1152 PM CDT, trained weather spotters reported flash flooding in
DEER RIVER. Up to three inches of rain have already fallen.
Flash flooding is already occurring.
Some locations that will experience flooding include...
Walker, Cohasset, Deer River, Bena, Federal Dam, Zemple, Boy River,
Leech Lake, Days High Landing, Ball Club, Lake Winnibigoshish, Cass
Lake, Wilkinson, Buck Lake, Ball Club Lake, Portage Lake, Mud Lake,
Balsam Lake, Six Mile Lake, and Brevik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4737 9466 4744 9410 4764 9317 4761 9309
4751 9308 4730 9362 4708 9428 4711 9466
$$
Wolfe510
WGUS73 KDLH 030743
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
243 AM CDT TUE JUL 3 2018
MNC021-061-030751-
/O.EXP.KDLH.FF.W.0013.000000T0000Z-180703T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-Cass MN-
243 AM CDT TUE JUL 3 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ITASCA AND NORTHERN CASS
COUNTIES WILL EXPIRE AT 245 AM CDT...
The worst of the heavy rain is ending. Flooding is no longer
expected to pose a threat. If traveling tonight watch for water
across roads, especially in rural areas. If you encounter a flooded
road, remember: turn around, don't drown!
LAT...LON 4737 9466 4744 9410 4764 9317 4761 9309
4751 9308 4730 9362 4708 9428 4711 9466
$$
MooreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:55 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 6:55 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 PM CDT Mon Jul 2 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 331 PM CDT Mon Jul 2 2018
Forecast focus in the short term will be on severe storm potential
and heavy rain.
Warm air and moisture advection has led to a few showers this
afternoon over the Brainerd Lakes, Pine River, and Longville
areas. These showers should continue to move north this afternoon
and a few thunderstorms will develop as well. A southerly low
level jet will develop this evening and will lead to increasing
coverage and intensity of thunderstorms across portions of the
Northland tonight, mainly from the Brainerd Lakes area northeast
through the Iron Range, Twin Ports, and Arrowhead. MLCAPE values
are forecast from 1000-2000 J/KG and deep layer shear will be from
40-50 knots. Some of the storms could be severe with damaging
wind and large hail the main threats. The evening KBRD RAP
sounding shows favorable low level hodographs for a possible
tornado as well. In addition to the severe threat will be heavy
rain. PWAT values are forecast to increase to 1.6 to 1.75 inches
tonight. Storm motions generally from west southwest to east
northeast will lead to training storms so we opted to issue a
Flash Flood Watch for a portion of the Northland, roughly from the
Brainerd Lakes into the Arrowhead from this evening and to 12Z
Tuesday. Confidence in widespread heavy rain is not particularly
high tonight, but there are enough ingredients present for a
watch. The storms should weaken late tonight into Tuesday morning
and the focus for additional development will shift north through
the day with highest chances for showers/storms occurring north
of Highway 2. Storms on Tuesday may also produce heavy rain.
We have highs Tuesday from around 80 far north to the middle
eighties over northwest Wisconsin. Dewpoints will increase to the
sixties with a few around 70 in the Brainerd Lakes region.
.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CDT Mon Jul 2 2018
Several rounds of thunderstorms are possible from Tuesday evening
through Thursday morning. Quieter weather is expected Thursday
afternoon through Saturday, with a few showers and storms
possible Saturday night and Sunday. Heavy rain and strong to
severe thunderstorms are possible Tuesday night, and again
Wednesday afternoon and evening.
A baroclinic zone is forecast from western Nebraska to northern
Minnesota and northwest Ontario Tuesday evening. Southerly flow
at the surface will veer southwesterly with height. Convergence
is forecast to increase in the vicinity of the front over
northern and northwest Minnesota as a low-level jet develops. A
few strong to severe storms are possible Tuesday night and
Wednesday morning with most-unstable CAPE values around 1500 to
2500 J/kg and deep layer shear on the order of 40 to 45 knots.
Heavy rain will also be possible with PWATs around 1.75 inches.
Moisture transport vectors are oblique to the forecast storm
motions, so training are possible, but not especially likely.
With recent rainfall over the past week or two, the potential
exists for localized flash flooding.
The Northland will remain in the warm sector Wednesday ahead of
an approaching cool front. Weak forcing over the area Wednesday
afternoon and warm 700 mb temperatures suggest capping will
remain in place until the arrival of the cool front in our
western zones late Wednesday afternoon or early Wednesday
evening. MUCAPEs of 1000 to 3000 J/kg are expected with deep
layer shear between 35 and 45 knots raises the potential for
supercells initially, shifting toward multicells as convection
becomes widespread along the front. The SPC has outlined the area
in a Slight Risk of severe thunderstorms and we agree with that
assessment. There will be a possibility for heavy rainfall once
again with PWATs between 1.7 and 2 inches. While the storms
Wednesday afternoon through Thursday morning should be farther
southeast than the storms Tuesday night, a potential for flash
flooding will exist.
After any lingering showers depart northwest Wisconsin Thursday
morning, a dry period is expected as high pressure builds into
the Upper Midwest. Thursday afternoon through Saturday should be
quiet as the ridge gradually drifts from the Canadian Prairies
and Northern Plains Thursday morning into the Ohio Valley by
Saturday evening. A shortwave trough is forecast to move through
the region Saturday night and Sunday with a weak cool front
sliding east-southeastward into Monday. Showers and thunderstorms
will be possible once again from late Saturday night through
Monday as the boundary passes by.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 2 2018
VFR with increasing chances of MVFR/IFR as shower activity
intensifies. Short term models show quite a bit of rain between
now and 18Z Tue. VFR should return afterwards.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 83 61 82 / 60 40 20 50
INL 58 80 67 82 / 20 70 50 50
BRD 66 84 70 85 / 70 30 30 50
HYR 66 87 67 86 / 20 10 10 40
ASX 64 85 61 84 / 20 10 10 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch through Tuesday morning for MNZ012-019-020-025-
026-033>037.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...WolfeHazardous weather outlook, Jul 2, 3:38 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 PM CDT Mon Jul 2 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are expected to develop and increase in coverage over portions of the Northland tonight. Chances will be highest over northern Minnesota, from the Brainerd Lakes east to northeast through the Iron Range into the Arrowhead and after 7 pm. Some of these storms could be severe with the main threats large hail and damaging winds. A tornado is also possible, mainly in the Brainerd Lakes, Walker, and Pine River region. Heavy rainfall will also occur with the storms and storms moving over the same areas may lead to flash flooding. A Flash Flood Watch has been issued for parts of the Northland tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of more thunderstorms Tuesday, especially north of Highway 2. A few strong to severe storms are possible along with heavy rain. A few rounds of strong to severe thunderstorms are forecast from Tuesday night through Thursday morning. The Storm Prediction Center has outlined the Northland in a Marginal Risk of severe thunderstorms Tuesday night and a Slight Risk of severe storms Independence Day and Wednesday night. Heavy rainfall is also possible with the storms which may lead to localized flash flooding. In addition to the storm threat Wednesday, the heat and humidity will combine to lead to heat index values of 95 to 100 for parts of east-central Minnesota and northwest Wisconsin, including the Brainerd Lakes and Hayward Lakes region. Thunderstorms return to the forecast Saturday night with several rounds possible through Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight. LSZ121-140>148-031030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight over western Lake Superior. Frequent lightning, small hail, torrential rain, and gusty winds are possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday night and early Wednesday morning, and again on Independence day into Wednesday night. A few storms may be severe with wind gusts greater than 35 knots, large hail, torrential rainfall, and frequent lightning. The chance of thunderstorms returns Sunday through Monday morning. Melde/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 2, 8:17 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
817 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND DMG 2 SSW JESSIE LAKE 47.57N 93.83W
07/02/2018 ITASCA MN PUBLIC
PONTOON BOAT FLIPPED ON LITTLE JESSIE LAKE.
TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 2, 10:32 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
1032 PM CDT MON JUL 2 2018
MNZ018-030345-
North Itasca-
1032 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ITASCA COUNTY...
At 1032 PM CDT, a strong thunderstorm was 13 miles northwest of
Nashwauk, or 21 miles northwest of Hibbing, moving northeast at 35
mph.
Wind gusts up to 50 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Buck Lake, Bear Lake, Stingy Lake, and Balsam Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4775 9317 4763 9306 4750 9307 4746 9336
4746 9342 4756 9351
TIME...MOT...LOC 0331Z 241DEG 31KT 4753 9337
WLLocal storm report, Jul 2, 11:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL 1 WNW SIDE LAKE 47.67N 93.04W
07/02/2018 E0.25 INCH ST. LOUIS MN PUBLIC
REPORT VIA MPING.
&&
JJMSpecial weather statement, Jul 2, 11:17 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Duluth MN 1117 PM CDT MON JUL 2 2018 MNZ010-011-018-030430- Koochiching-North St. Louis-North Itasca- 1117 PM CDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES... At 1117 PM CDT, a strong thunderstorm was 8 miles north of Togo, or 37 miles west of Lake Vermilion, moving northeast at 35 mph. Wind gusts up to 50 mph, penny-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Pelican Lake, Greaney, and Bois Forte Reservation. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4784 9325 4794 9332 4815 9300 4791 9282 TIME...MOT...LOC 0417Z 242DEG 32KT 4793 9321 WL
Local storm report, Jul 2, 11:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1132 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 4 SE GREANEY 47.93N 92.95W
07/02/2018 E0.75 INCH ST. LOUIS MN PUBLIC
&&
JWThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:17 PM CDT | Tornado Warning | DLH | Cass, Itasca | 28 min |
| Jul 2, 10:32 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 30 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 29 min |
| Jul 2, 11:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 32 min |
| Jul 2, 11:17 PM CDT | Special Weather Statement | DLH | 13 min | |
| Jul 2, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 40 min |
| Jul 2, 11:56 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 49 min |
| Jul 3, 12:25 AM CDT | Special Weather Statement | DLH | Itasca | 20 min |
| Jul 3, 12:43 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 3, 12:45 AM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jul 3, 3:27 AM CDT | Flood Watch | DLH | Aitkin, Cass, Crow Wing, Itasca, Koochiching, Saint Louis | 32 hr |
Nearby
Flash Flood Warnings in Minnesota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.